Pain when taking hormone therapy for breast cancer
Hormonal therapy for breast cancer can sometimes cause pain in the joints and muscles. Joint pain is also a common symptom of the menopause.
Women taking a type of hormone therapy called aromatase inhibitors (such as anastrozole, letrozole and exemestane) for breast cancer, may have joint pain and sometimes muscle pain. This is probably caused by a decrease in oestrogen levels. Joint pain is also a common symptom of the menopause.
Pain is most common in the hands and feet, but can also happen in the knees, hips, lower back and shoulders. It may be there all the time or it may come and go. Some women notice that their joints are stiffer in the morning, when they first get up.
If you have recently started taking an aromatase inhibitor, the pain may get better over the next few months as the body adjusts to changes in hormone levels. Aromatase inhibitors are very good at reducing the risk of breast cancer coming back. You should not stop taking your treatment without talking to your cancer specialist. There is usually something that can be done to improve the pain.
Doctors can prescribe several different painkillers for joint and muscle pain. These include:
- simple painkillers, such as paracetamol
- anti-inflammatory painkillers, such as ibuprofen
- opioid painkillers, such as codeine or morphine for severe pain.
If the pain is difficult to cope with, your doctor may suggest changing the type of aromatase inhibitor you take. If that does not work, they may suggest you take tamoxifen instead. Tamoxifen causes fewer problems with joint pain.
Small studies suggest that for women with lower levels of vitamin D, taking vitamin D3 supplements may improve symptoms. Talk to your doctor before taking a supplement.
Research is going on to discover if a drug called glucosamine may help some women with joint pain from aromatase inhibitors. Glucosamine is often used to treat arthritis. You can buy it over-the-counter in shops and pharmacies, but it is not suitable for everyone. For example, it is not suitable for women with diabetes, because it may change your blood sugar levels. Talk to your GP or cancer doctor before taking this drug.
Talk to your doctor
It is important to talk to your doctor or specialist nurse if joint or muscle pain is a problem for you. Your doctor can prescribe drugs to help control the symptoms and find other ways of improving them.
See a physiotherapist
If you are having lots of problems with pain, your doctor can refer you to a physiotherapist. They can give you more advice and treatment.
See an occupational therapist
If you are having difficulty doing daily tasks, you can also ask to be referred to an occupational therapist (OT). They will be able to assess your needs and suggest aids and equipment to help you.
Do regular exercise to strengthen the muscles around your joints. This can help to keep them flexible and reduce pain. Non-weight-bearing exercises, such as swimming and cycling, may feel more comfortable than other types of exercise.
Acupuncture may help to reduce pain from joint symptoms for some women. Some hospitals and primary care practices offer acupuncture on the NHS. The needles should not be used on the arm of the affected side.
Ask your doctor about complementary therapies
Complementary therapies such as massage may be helpful for some women. Some hospitals offer massage on the NHS. It is very important to talk to your cancer doctor or specialist nurse before starting complementary therapies. They can talk to you about any possible harmful impacts they could have on your cancer treatment, and about any possible side effects.